Alert archive / Arizona / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2003, 3:26 PM MST for Mohave County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 3:26 PM MST (22:26 UTC)
- Expired
- Jul 17, 2003, 4:00 PM MST
- In force
- 34 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS55 KVEF 172226 SVRVEF AZC015-172300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 325 PM MST THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA * UNTIL 400 PM MST * AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL MOHAVE COUNTY...OR ABOUT 16 MILES NORTH OF VALENTINE...MOVING NORTHWEST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... RURAL CENTRAL MOHAVE COUNTY THROUGH 400 PM MST STRONG AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 3550 11358 3567 11350 3588 11403 3567 11414 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 PM MST, 41 minutes earlier.
Area forecast discussion, Jul 17, 2:45 PM MST, 41 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 245 PM PDT THU JUL 17 2003 .SYNOPSIS...A MOIST SOUTHEAST FLOW AROUND A HIGH PRESSURE SYSTEM OVER COLORADO WILL KEEP ISOLATED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH THE WEEKEND. .DISCUSSION...THIS AFTERNOONS CONVECTION SO FAR BEING CONFINED TO MAINLY MOJAVE/CLARK/LINCOLN CNTY AND ALTHOUGH SOME EXPANSION LIKELY LATER THIS AFTERNOON AND EVENING...OVERALL CONDITIONS HAVE STABILIZED SOMEWHAT FROM WEDNESDAY AFTERNOON. 12Z PROGS HAD FAIRLY GOOD HANDLE ON THIS WITH ISOLATED COVERING THE SITUATION WELL INTO THIS EVENING. RIDGE OVER COLORADO PROGGED TO SHIFT TO MORE 4 CORNERS AREA BY LATE SATURDAY AND INTO SUNDAY. REMANENTS OF CLAUDETTE SHIFTING WEST ACROSS SOUTHERN ARIZONA TO INCREASE MOISTURE OVER THE SOUTHERN PORTION OF THE CWA ON FRIDAY. PW VALUES INCREASE OVER MUCH OF THE EXTREME SOUTHERN PORTION OF CWA WITH 1.5+ INCHES ALONG THE LOWER COLORADO RIVER. THIS COMBINED WITH DECREASING STABILITY AND THETA-E VALUES INCREASING FROM TODAY POINTS TO A MORE ACTIVE DAY AGAIN TOMORROW. BY SATURDAY...GFS INDICATING A DRYING TREND WITH FEED FROM CLAUDETTE AND GULF OF CALIFORNIA TAPPING OUT AND FURTHERS THIS TREND INTO SUNDAY. HOWEVER...PLENTY OF MOISTURE TO REMAIN OVER THE AREA WITH RELATIVELY LIGHT FLOW ALOFT UNDER RIDGE AND OBVIOUS DAYTIME HEATING TO KEEP ISOLATED CONVECTION MENTIONED THROUGH THE WEEKEND. CLOUD COVER WILL BE A MAJOR FACTOR IN TEMP FORECASTING NEXT COUPLE OF DAYS WITH BEST BET BEING NEAR NORMAL INTO THE WEEKEND AND WILL TREND THIS DIRECTION. EXTENDED MODELS CONTINUE TO BE IN GOOD AGREEMENT IN RETROGRADING THE HIGH CENTER OVER SOUTHWEST ARIZONA AND SOUTHERN NEVADA MONDAY AND TUESDAY. EXPECT THE MOIST SOUTHEAST/SOUTH FLOW TO BE SHUNTED WITH MAINLY DRY AIR OVER THE REGION. GIVEN THE TIME OF YEAR WILL NOT REMOVE ALL THE MOISTURE AND WILL KEEP ANY MENTION OF THUNDERSTORMS OVER THE FAVORED HIGHER TERRAIN. MODELS SHOW THE HIGH TO POSITION BACK OVER THE 4 CORNERS REGION WEDNESDAY AND THURSDAY WHICH SHOULD ALLOW MOISTURE TO WORK BACK INTO THE AREA...SO WILL ONCE AGAIN ADD SLIGHT CHANCE OF THUNDERSTORMS BACK INTO THE FORECAST. .LAS...NONE. JENSEN/GORELOW
Hazardous weather outlook, Jul 17, 5:30 AM MST, 9 hours 56 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-180030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 530 AM PDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING OVER THE REGION. SOME OF THE STORMS MAY PRODUCE WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY BUT WILL BE GREATEST ON FRIDAY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT LOCALLY GUSTY WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE... PARTICULARLY ON FRIDAY ALONG AND SOUTH OF INTERSTATE 40. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HARRISON
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:06 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 54 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.